ISMP Medication Error Safety Briefs

SEPTEMBER 04, 2017
Michael J. Gaunt, PharmD
The following medication errors have occurred at least once, and they will happen again—perhaps where you work. Please consider sharing accounts of errors within your organization, and present them when training new and current employees. Work with staff to implement risk-reduction strategies to prevent these errors.

Buprenorphine can look like hydromorphone. A physician wrote by hand a prescription for buprenorphine. However, the pharmacist misinterpreted the drug name (figure) as hydromorphone and dispensed this instead of buprenorphine. The patient experienced some withdrawal symptoms because of the error. The dosage form or route (in this case sublingual), purpose of the drug, and brand name were not included on the prescription, which may have contributed to this error. Prescribers and pharmacies should pursue electronic prescribing of controlled substances (EPCS) to eliminate the role of handwritten medication errors and combat prescription fraud and abuse. Every US state allows EPCS. Pharmacists who have not yet implemented EPCS should check with vendors to make sure the system is certified and approved for EPCS and work with them to get the practice up and running for EPCS. For more information about getting started with EPCS, visit getepcs.com.

Clear methotrexate dose communication. The Institute for Safe Medication Practices (ISMP) has written many times about errors involving methotrexate, often involving mix-ups between daily and weekly dosing of the drug. However, in the most recent event, it was the number of tablets prescribed for each dose that was confused. A rheumatologist sent a facsimile prescription to a pharmacy for methotrexate 2.5 mg, to take 8 tablets per week. The 8 was misread as 6, and the prescription was dispensed with the wrong directions to “take 6 tablets per week.” The patient, who was aware of her correct dose and the number of tablets she needed to take, caught the error and returned the medication to the pharmacy. The person who reported this error suggested—to make communication of methotrexate doses clear and precise—that prescribers should write out the dose in letters (eg, eight tablets) and include the patient’s total mg dose (eg, 20 mg per week). We agree with the reporter’s recommendations and encourage prescribers to employ this strategy.

Always check each patient’s pharmacy record before giving vaccines. A patient’s wife went into the pharmacy and asked why her elderly husband had been given a second flu shot. The pharmacist checked and found that the woman was correct. The patient had mild dementia, and he didn’t remember the one given to him a month before. Also, the patient’s record was not checked prior to the latest injection. Although it seems obvious, pharmacists must check patients’ records before administering any vaccine and participate in their state’s vaccine immunization information system to document or confirm vaccine administration.

Confused drug names. The ISMP recently received a report of confusion between 2 sound-alike drug names: Tresiba (insulin degludec) and Tarceva (erlotinib). Tarceva, a kinase inhibitor for the treatment of metastatic non–small cell lung cancer and pancreatic cancer, was mistakenly documented on the patient’s home medication and discharge lists instead of Tresiba. A nurse caught the error when reviewing the medication list with the patient at discharge. Including the purpose of the medication on medication lists as well as prescriptions can allow practitioners to match the drug’s indication to the patient’s condition.
 
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition.


SHARE THIS SHARE THIS
2794
Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.